Leukoplakia is a disorder of the mucous membranes. Symptoms consist of white, grey or red patches that form on the tongue, inside of the mouth, or, more rarely, the female vulva. These patches are thick, slightly raised, and often present a hardened surface. Areas of leukoplakia may be sensitive to touch, heat or spicy foods.
The cause of leukoplakia is not clear, but it often develops in response to chronic irritation, such as rough surfaces on dentures, fillings or crowns. One special type, known as hairy leukoplakia, involves a viral infection; it is found only in people who are HIV-positive.
Leukoplakia is associated with an increased risk of cancer in the affected area. Removing an identifiable irritant may resolve the problem. In some cases, surgical treatment is advised.
is known to play a role in the health of skin and mucous membranes. For this reason, vitamin A, used orally or topically, has been tried for leukoplakia. Unfortunately, no clear benefits have been seen. However, the related substance lycopene might be helpful.
In this double-blind, placebo-controlled study, 58 patients people with oral leukoplaki received either 8 mg oral lycopene daily, 4 mg daily, or placebo capsules for three months.1,2 Participants were then followed for an additional two months. The results indicated that lycopene in either dose was more effective than placebo for reducing signs and symptoms of leukoplakia, and that 8mg daily was more effective than 4mg.
While one study cannot prove a treatment effective, these findings are definitely promising. For more information, including dosage and safety issues, see the full lycopene article.
Singh M, Krishanappa R, Bagewadi A et al. Efficacy of oral lycopene in the treatment of oral leukoplakia. Oral Oncol. 2004;40:591-6.
Zakrzewska JM. Oral lycopene - an efficacious treatment for oral leukoplakia? Evid Based Dent. 2005;6:17-8.
Please be aware that this information is provided to supplement the care
provided by your physician. It is neither intended nor implied to be a
substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER
IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the
advice of your physician or other qualified health provider prior to
starting any new treatment or with any questions you may have regarding a